Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 146, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2017, 10:13 PM CDT for 4 counties in Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2017, 10:13 PM CDT (03:13 UTC)
- Expired
- May 22, 2017, 11:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Glasscock County, TX, Howard County, TX, Midland County, TX, Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 60 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 10:30 PM CDT | TSTM WND GST 63 | 5 Sw St. Lawrence, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 7:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
383
WUUS54 KMAF 230313
SVRMAF
TXC173-227-329-383-230400-
/O.NEW.KMAF.SV.W.0146.170523T0313Z-170523T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1013 PM CDT MON MAY 22 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Glasscock County in western Texas...
Northern Reagan County in western Texas...
Eastern Midland County in western Texas...
Southern Howard County in western Texas...
* Until 1100 PM CDT
* At 1012 PM CDT, a severe thunderstorm was located near Saint
Lawrence, or near Garden City, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Midland, Big Spring, Greenwood, Garden City, Coahoma, Forsan, Sand
Springs, Lomax, Lees, Stiles, Cotton Flat, South Haven, Bigby
Corner, Saint Lawrence, Elbow, Spraberry, Big Spring Country Club,
Big Spring McMahon-Wrinkle Airpark, North Reagan Fire Station and
Midway.
THIS INCLUDES Interstate 20 between mile markers 138 and 139, and
between mile markers 164 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3209 10126 3110 10128 3160 10178 3165 10177
3165 10183 3194 10212 3209 10186 3209 10170
3219 10169 3240 10132 3229 10118 3209 10118
TIME...MOT...LOC 0312Z 315DEG 49KT 3179 10155
HAIL...1.00IN
WIND...60MPH
$$
821 follow-up statement
084
WWUS54 KMAF 230337
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1037 PM CDT MON MAY 22 2017
TXC227-329-230344-
/O.CAN.KMAF.SV.W.0146.000000T0000Z-170523T0400Z/
Midland TX-Howard TX-
1037 PM CDT MON MAY 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MIDLAND AND SOUTHERN
HOWARD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
western Texas.
LAT...LON 3159 10177 3185 10177 3197 10161 3208 10127
3110 10128
TIME...MOT...LOC 0334Z 315DEG 49KT 3157 10129
$$
TXC173-383-230400-
/O.CON.KMAF.SV.W.0146.000000T0000Z-170523T0400Z/
Glasscock TX-Reagan TX-
1037 PM CDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR GLASSCOCK AND NORTHERN REAGAN COUNTIES...
At 1034 PM CDT, a severe thunderstorm was located 17 miles southeast
of Saint Lawrence, or 23 miles southeast of Garden City, moving
southeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...West Texas Mesonet at Saint Lawerence gusted to 63 mph.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Garden City, Bigby Corner, Saint Lawrence, Stiles and North Reagan
Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3159 10177 3185 10177 3197 10161 3208 10127
3110 10128
TIME...MOT...LOC 0334Z 315DEG 49KT 3157 10129
HAIL...1.00IN
WIND...60MPH
$$
82What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:48 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 22, 5:48 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 548 PM CDT Mon May 22 2017 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Expect thunderstorms to become more widespread through 23/00Z, so have included a mention of TSRA in all area terminals. Gusty and variable winds could accompany any of the storms, in addition to hail. Think thunderstorms could be east of all area terminals by 23/04Z too. A cold front will move south into the area late tonight with gusty north winds behind it. Ceilings will lower to MVFR behind the front for a few hours, and could dip to IFR. Expect VFR conditions areawide after 23/17Z. && .PREV DISCUSSION... /issued 155 PM CDT Mon May 22 2017/ Water vapor depicts will a defined a shrtwv trof INVOF nrn NM tracking se within NW flow aloft with trof axis extending sw across NM. As lift assocd with shrtwv trof moves se into ern NM/W TX it will encounter surface dwpnts around 55. Lift will be modulated by mid level LR's 7h-5h of 8-8.5 LR's and MLCAPES of 1000-1500 J/KG result. A low level thermal/moisture gradient will develop across ern NM too. This is a good pattern for tstms (MCS) to develop in, bulk shear is forecast to be over 50kts and severe storms are expected. 0-1km and 0-3km SRH do depict 300 m2/s2 or so along the outflow, but LCLs are high, thus a non-zero probability of a tornado. NAM12 continues to have the QPF max across the e and GFS a little farther w. Confidence is high that severe storms will come out somewhere between INK-SNK. There could even be 2 separate areas of storms, one that initiates in far SE NM or W PB and another off to the nw initiating in ern NM or the wrn S Plain. The forecast already has high PoPs in and will probably not make too much change. Recent heavy rainfall across Mitchell/Scurry/Howard Counties does raise concern for at least localized flash flooding and responses along Colorado River and tributaries. A cold front will follow Tue AM and models are in agreement that post-frontal precip will develop. It will be noticeably cooler Tue in wake of the front, but clouds will likely break out late. Thereafter a modest warm-up on Wed followed by a strong trend from the lower left to upper right. 85h temps 31C and downslope wind will easily push temps into the U90s-L100s. Dryline will probably hang up across far srn CWFA, may be storm in Terrell Co.. A little cooler but still hot Fri-Sat with a possible front on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 57 72 52 85 / 80 50 10 0 Carlsbad 55 74 51 91 / 20 10 0 0 Dryden 64 78 57 86 / 30 40 10 0 Fort Stockton 59 72 54 89 / 50 40 10 0 Guadalupe Pass 54 68 52 85 / 10 10 0 0 Hobbs 52 69 48 84 / 60 20 10 0 Marfa 53 75 48 88 / 30 20 10 0 Midland Intl Airport 56 72 53 85 / 70 40 10 0 Odessa 56 71 53 85 / 70 40 10 0 Wink 58 74 52 89 / 50 30 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 22, 1:58 PM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CDT Mon May 22 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 158 PM CDT Mon May 22 2017 /1258 PM MDT Mon May 22 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are possible across most areas this afternoon, evening and potentially overnight. The greatest areal coverage of thunderstorms look to begin across Southeast New Mexico this afternoon, shifting southeast into the Permian Basin this evening. Some storms are expected to become severe with large hail and damaging winds the main threats. The stronger storms will also be capable of producing locally heavy rainfall and flash flooding. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A cold front is expected to generate more thunderstorms across the region Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation likely requested this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, May 22, 9:33 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
933 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 2 WSW MISSION DORADO 31.90N 102.30W
05/22/2017 E50.00 MPH Ector TX TRAINED SPOTTER
&&
AKLLocal storm report, May 22, 9:35 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
935 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND GST 5 ENE ODESSA 31.88N 102.29W
05/22/2017 E60.00 MPH Ector TX TRAINED SPOTTER
&&
AKLLocal storm report, May 22, 9:37 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
937 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND GST 5 ENE ODESSA 31.88N 102.29W
05/22/2017 E60.00 MPH Ector TX NWS EMPLOYEE
&&
AKLLocal storm report, May 22, 9:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
944 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM TSTM WND GST 6 SW MIDLAND 31.94N 102.15W
05/22/2017 E60.00 MPH Midland TX TRAINED SPOTTER
ON INTERSTATE 20 SOUTHWEST OF MIDLAND.
&&
AKLLocal storm report, May 22, 9:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
945 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM TSTM WND GST 8 SW MIDLAND 31.92N 102.18W
05/22/2017 M46.00 MPH Midland TX ASOS
&&
AKLLocal storm report, May 22, 9:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
946 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND GST 4 N ODESSA 31.91N 102.37W
05/22/2017 M46.00 MPH Ector TX ASOS
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:08 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 52 min |
| May 22, 7:13 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 47 min |
| May 22, 8:00 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 30 min |
| May 22, 8:30 PM CDT | Special Weather Statement | MAF | Ector, Loving, Ward, Winkler | 45 min |
| May 22, 9:05 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Crane, Ector, Midland, Upton, Ward and 1 more | 55 min |
| May 22, 9:36 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 39 min |
| May 22, 9:41 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| May 22, 9:58 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Midland, Pecos, Reagan, Upton | 47 min |
| May 22, 10:46 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 44 min |
| May 23, 2:30 PM CDT | Fire Weather Watch | MAF | 24 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.